South Dakota, 2021

Hail and Damaging Winds in South Dakota, July 23, 2021

July 23, 2021 · NWS UNR · 5 events in 1 county or zone

A supercell thunderstorm developed over north central Perkins County and tracked east across northeastern portions of the county, producing large hail and wind gusts to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed over north central Perkins County and tracked east across northeastern portions of the county, producing large hail and wind gusts to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 23, 4:30 PM MST, 1 hour earlier.

Area forecast discussion, Jul 23, 4:30 PM MST, 1 hour before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
530 PM MDT Fri Jul 23 2021

.DISCUSSION...(This Evening Through Friday)
Issued at 1230 PM MDT Fri Jul 23 2021

The latest water vapor images and RAP model 500-mb height
analysis showed an upper high anchored over the Southwest U.S.
with quasi-zonal flow across the CWA. One short-wave trough was
evident over central/eastern WY and it was associated with
considerable cloud cover. This will dampen heating and thus result
in less MLCAPE and more MLCIN than previously expected. Better
insolation was over central SD, which should be more favorable for
later convective development. Otherwise, another short-wave
trough was moving across central MT in association with a 70-90kt
jet streak. Q-vector convergence supports stronger lift with this
system; lapse rates, CAPE, and 0-6km bulk shear will be better
with this wave, and thus convective development appears better.
Based on this and the CAMs it seems probable that weaker storms
will form over the BLKHLS, with strong-to-severe storms (and
supercells) over parts of northwestern into central SD, and then
some severe storms with a wind threat over south-central SD where
inverted-V soundings, a weak boundary, and weaker 0-6km shear
exist. PWATs of 150-200 percent of average favor locally heavy
rain, but the lack of a focusing boundary and mean winds of
15-20kt should preclude organized heavy rainfall. Otherwise, these
storms/small MCSs should be mostly east of the CWA by 04z.

Convection will be relatively diminished Saturday and Sunday as the
monsoonal moisture plume is shunted south of the CWA. However, some
warm advection and steeper lapse rates over the southwestern CWA
will favor elevated storms late Saturday, and possibly Sunday too as
monsoonal moisture creeps back into the CWA.

Monday through Wednesday look to be exceptionally hot as the
Southwest U.S. upper high builds northward. Record highs and record
high lows appear likely on Tuesday based on the latest ensemble and
NBM guidance. The main limiting factor is the potential for smoke to
reduce insolation. The upper ridge then appears to retrograde
Thursday and Friday as upper low pressure deepens over the Hudson
Bay area. Monsoonal moisture also should spread back across the
CWA. This will bring a modest reprieve from the heat along with
slightly better chances of showers and thunderstorms.

&&

.AVIATION...For the 00Z TAFS Through 00Z Saturday Evening
Issued At 523 PM MDT Fri Jul 23 2021

Thick band of mid level clouds streaming over southwestern into
central SD will shift to the east overnight, leaving mostly clear
skies Saturday. Thunderstorms moving across northwestern SD. Heavier
smoke is moving into northeastern WY and will spread across the
area, reducing visibility occasionally.

&&

.FIRE WEATHER...
Issued At 1230 PM MDT Fri Jul 23 2021

Minimum relative humidities will fall to 10-15 percent on Monday
and Tuesday across northeastern WY and northwestern SD as high
temperatures soar into the upper 90s and 100s across most of the
area. However, at this time it appears that wind speeds will
remain below red flag warning criteria.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Bunkers
AVIATION...55
FIRE WEATHER...Bunkers
Hazardous weather outlook, Jul 23, 10:06 AM MST, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1106 AM MDT Fri Jul 23 2021

SDZ002-014-046-047-049-241300-
Perkins-Ziebach-Mellette-Todd-Tripp-
1106 AM MDT Fri Jul 23 2021 /1206 PM CDT Fri Jul 23 2021/

This Hazardous Weather Outlook is for portions of northwestern and south
central South Dakota.

.DAY ONE...TODAY AND TONIGHT

There is a slight risk of severe thunderstorms this afternoon and
evening. Large hail and damaging winds are possible over
northwestern South Dakota, while thunderstorms may produce locally
damaging winds across south central South Dakota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Saturday and Sunday. Severe
thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-012-013-024>032-041>044-072>074-241300-
Harding-Butte-Northern Meade Co Plains-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
1106 AM MDT Fri Jul 23 2021

This Hazardous Weather Outlook is for portions of northwestern
and southwestern South Dakota...and the Black Hills of South
Dakota.

.DAY ONE...TODAY AND TONIGHT

Isolated severe thunderstorms may produce large hail and damaging
winds this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Saturday and Sunday. Severe
thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054>058-071-241300-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
1106 AM MDT Fri Jul 23 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon and evening.
Severe thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Saturday and Sunday. Severe
thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 23, 4:03 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Rapid City SD
503 PM MDT Fri Jul 23 2021

SDZ001-002-232345-
Perkins SD-Harding SD-
503 PM MDT Fri Jul 23 2021

...STRONG THUNDERSTORM OVER EAST CENTRAL HARDING AND SOUTHWESTERN
PERKINS COUNTIES...

At 503 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sorum, or 33 miles east of Buffalo, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sorum and Date.

LAT...LON 4541 10301 4552 10294 4546 10251 4524 10267
TIME...MOT...LOC 2303Z 288DEG 20KT 4543 10289

Helgeson
Special weather statement, Jul 23, 4:13 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Rapid City SD
513 PM MDT Fri Jul 23 2021

SDZ012-013-240000-
Butte SD-Northern Meade Co Plains SD-
513 PM MDT Fri Jul 23 2021

...STRONG THUNDERSTORM OVER EAST CENTRAL BUTTE AND NORTH CENTRAL
MEADE COUNTIES...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Mud Butte, or 41 miles northeast of Sturgis,
moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fairpoint.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4489 10311 4495 10302 4492 10259 4473 10278
TIME...MOT...LOC 2313Z 288DEG 20KT 4490 10302

Helgeson
Local storm report, Jul 23, 4:44 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
544 PM MDT FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             3 SSE SORUM             45.41N 102.92W
07/23/2021  E1.25 INCH       PERKINS            SD   TRAINED SPOTTER

            WIND GUST ESTIMATED AT 40 MPH

&&

MLS
Special weather statement, Jul 23, 5:08 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Rapid City SD
608 PM MDT Fri Jul 23 2021

SDZ002-240115-
Perkins SD-
608 PM MDT Fri Jul 23 2021

...STRONG THUNDERSTORM OVER NORTHEASTERN PERKINS COUNTY...

At 607 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Bison, or 23 miles southwest of Lemmon, moving east at
20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Meadow and Shadehill Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Shadehill Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
northwestern South Dakota.

LAT...LON 4549 10200 4560 10255 4573 10255 4577 10200
TIME...MOT...LOC 0007Z 275DEG 19KT 4567 10244

Helgeson

The radar

The Bismarck radar (KBIS), 167 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Perkins

When
July 23, 5:30 PM MST
Where
Perkins County, 7 mi SW of Shadehill
Measured
1 in hail
Reported by
Public
Coordinates
45.698, -102.283

Hail, Perkins

When
July 23, 6:20 PM MST
Where
Perkins County, 7 mi E of Lemmon
Measured
1 in hail
Reported by
Public
Coordinates
45.940, -102.014

Thunderstorm Wind, Perkins

When
July 23, 6:20 PM MST
Where
Perkins County, 6 mi E of Lemmon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.940, -102.035

Wind gusts were estimated at 60 mph.

Hail, Perkins

When
July 23, 6:25 PM MST
Where
Perkins County, 6.13 mi ESE of (Lem)lemmon Arpt
Measured
1 in hail
Reported by
Public
Coordinates
45.890, -102.000

Thunderstorm Wind, Perkins

When
July 23, 6:25 PM MST
Where
Perkins County, 6.13 mi ESE of (Lem)lemmon Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.890, -102.000

Wind gusts were estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970171, 970173, 970185, 970186, 970188.